Alert archive / Indiana / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 105, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 24, 2022, 8:44 PM EDT for Daviess County, Martin County, Indiana. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 24, 2022, 8:44 PM EDT (00:44 UTC)
- Expired
- Jul 24, 2022, 9:18 PM EDT
- In force
- 34 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Daviess County, IN, Martin County, IN
The radar
The Evansville,IN radar (KVWX), 84 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 24, 6:29 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 0.7 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 171 J/kg
- Mixed-layer CIN
- -216 J/kg
- Mixed-layer LCL
- 980 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 7:49 PM EDT, 55 minutes earlier.
Area forecast discussion, Jul 24, 7:49 PM EDT, 55 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 749 PM EDT Sun Jul 24 2022 ...Updated Aviation Discussion... .Short Term...(This evening through Monday night) Issued at 255 PM EDT Sun Jul 24 2022 - Rain late this afternoon and evening. - Dry and cooler on Monday - Chances for more showers and thunderstorms late Monday Night Surface analysis late this morning shows high pressure in place across the southeastern states. Low pressure was found north of the Great lakes, along with a trailing cold front that stretched across the UP of Michigan, across eastern WI to NRN MO and Central Kansas. Warm southerly surface flow was in place across Central Indiana with dew points in the lower 70s. Radar shows a convective complex over N Indiana and East Central IL, ahead of the cold front and pushing east within the flow aloft. Tonight... Cloud cover across the area has been limiting heating today. This has been hampering convective development this afternoon. Still radar shows an area of scattered showers and storms north and west of Central Indiana, and more isolated precip over Western IL and MO along the frontal boundary. Models still show the short wave and associated cold front to push across Central Indiana this evening. Again ample moisture remains in place however ongoing cloud cover should limit instability, and precipitation potential. Forecast soundings still show a relatively saturated column this afternoon and evening as the front passes with high pwats. With continued cloud cover and limited instability, severe potential appears to be diminishing. Thus will continue to keep some pops in the forecast for the evening hours as showers will still remain possible. Overnight in the wake of the front subsidence is seen within the forecast soundings a dry air begins to intrude into the column. Surface high pressure over the upper midwest will sink south slowly into the Ohio valley for Monday as the upper forcing departs south and east. Thus will trend toward a dry forecast late overnight in the wake of the cold front. Look for lows in the in middle 60s. Monday... Ridging aloft is expected to build over the plains states on Monday. This will lead to lee side subsidence across the WI/IL and Indiana. Surface high pressure is shown to be building across our state in response to this. Forecast soundings show a dry column through Monday with unreachable convective temperatures. Some high cloud looks to be possible within the northwest flow aloft. Overall, we will expect dry weather with partly cloudy skies on Monday. With cold air advection and NW surface flow in place highs will be expected to be around 80. Monday Night... Surface high pressure will be slowly pushing across Indiana through Monday night. Models suggest that the NW flow aloft will flatten somewhat, becoming a bit more zonal. Within this flow another elongated short wave is expected to push into Central Indiana from the Central Plains. Time heights and forecast soundings show a gradual saturation through the evening and overnight as these forcing dynamics arrive. The lower levels do not appear to be supportive through as high pressure will be in play. Thus will trend towards a dry evening on Monday night but trend toward some low chances for showers overnight as the short wave arrives. Confidence is low. && .Long Term...(Tuesday through Sunday) Issued at 255 PM EDT Sun Jul 24 2022 * Near-normal temps with frequent precip chances through mid week * Drying trend by late week Tuesday and Wednesday The long range will start off on an active note with a convective system passing through the southern half of the CWA. By this point in the long range, a cold front will have passed through Indiana settling just south of the region. Meanwhile, a shortwave embedded within broad northwesterly flow aloft should promote the formation of numerous showers and thunderstorms along the stalled front. The NW flow aloft will allow the resulting convective complex to generally move southeastward, with perhaps a southerly propagation component towards the warm inflow south of the front. The big question mark is the eventual location of the front, which would have implications in how far north or south the MCS is able to reach. PWAT values along and ahead of the most probable MCS track are shown over 2 inches in the deterministic models, especially over southern Indiana. Model soundings show a deep warm and moist adiabatic column, so warm rain processes could enable very efficient rain production. If any storm training occurs, heavy precipitation totals are possible along with some flooding potential. Again, placement of the heaviest precip will be determined by the placement of the surface front. Southern portions of the state are favored, and any variation in track should occur within this region. Thursday and Friday Northwesterly flow aloft will continue into the second half of the week. Broad ridging out west is expected to amplify slightly, which in turn will allow troughing to dip a bit further south. The majority of guidance show the axis of the trough passing through Indiana late Thursday into Friday, with associated precipitation. Any smaller shortwaves rotating around the larger-scale trough would impact potential precip timing and intensity. Kept PoPs in chance category, and kept areal coverage rather broad given strong large- scale signals for precipitation but lack of consensus on discernible triggering mechanisms. Saturday and Sunday The trough should drive a cold front well south of the region by Friday. Ensembles show the west coast ridge moving eastward, and settling over the Great Plains. Meanwhile, general troughing over the eastern US should lead to mean northwesterly flow across the midwest. Despite northerly flow and the passage of a cold front, clearer skies may allow temperatures to be a bit warmer than the previous couple of days. Quiet and dry conditions should prevail through most of the weekend, but a slight chance of showers may creep back into the picture by later Sunday as a shortwave passes by. && .Aviation...(00Z TAF Issuance) Issued at 742 PM EDT Sun Jul 24 2022 Impacts: * Thunderstorms early in the TAF period will lead to brief periods of MVFR conditions. * Mainly VFR conditions are expected once storms dissipate. Discussion: A cold front is pushing across Indiana this evening and numerous thunderstorms have developed in a line from IND to HUF, moving southeastward. Thunderstorms impacting terminals will produce periods of MVFR, or perhaps brief periods of IFR conditions in the strongest storms. Thunderstorm activity is expected to diminish after 02Z-04Z. Wind shifts associated with thunderstorm outflow will gradually settle to a north-northwesterly direction for the remainder of the TAF period as cooler air filters in behind the front. Some brief gusts over 20kts are possible early on with the storms. Some patchy fog is possible overnight in places that had rainfall earlier today. Otherwise, VFR conditions are expected following dissipation of today's thunderstorms. && .IND WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM EDT this evening for INZ060-061-067>069. && Short Term...Puma Long Term...Eckhoff Aviation...Eckhoff
Hazardous weather outlook, Jul 24, 3:46 PM EDT, 4 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 346 PM EDT Sun Jul 24 2022 INZ021-028>031-035>049-051>057-060>065-067>072-252000- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Union City, Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma, Rosedale, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer, Gosport, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg, Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, and North Vernon 346 PM EDT Sun Jul 24 2022 This hazardous weather outlook is for central Indiana. .DAY ONE...This Afternoon and Tonight. Scattered severe thunderstorms are possible this afternoon, mainly across northeast portions of central Indiana. Damaging winds, isolated severe hail, and localized flooding are the primary hazards. Although an isolated tornado threat does exist. Heat indices may approach 105F across south central Indiana this afternoon. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms will be possible Monday through Thursday night. Isolated strong to severe storms are possible Tuesday across the south. Damaging winds are the primary hazard, but lightning is a threat with any thunderstorm. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Special weather statement, Jul 24, 6:04 PM EDT, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
604 PM EDT Sun Jul 24 2022
INZ045-046-051>055-060>063-067-242245-
Johnson IN-Knox IN-Clay IN-Brown IN-Owen IN-Morgan IN-Putnam IN-
Hendricks IN-Greene IN-Vigo IN-Sullivan IN-Monroe IN-
604 PM EDT Sun Jul 24 2022
...Strong thunderstorms will impact portions of southeastern Vigo,
northern Monroe, Morgan, southwestern Johnson, Sullivan, northwestern
Brown, southwestern Hendricks, north central Knox, southern Clay,
Owen, Greene and southern Putnam Counties through 645 PM EDT...
At 604 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Martinsville to 6 miles
southwest of Sullivan. Movement was southeast at 25 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bloomington, Martinsville, Linton, Sullivan, Bloomfield, Spencer,
Ellettsville, Jasonville, Cloverdale, Brooklyn, Worthington, Princes
Lakes, Shelburn, Farmersburg, Trafalgar, Monrovia, Morgantown,
Dugger, Clay City and Gosport.
This includes Interstate 70 between mile markers 33 and 56.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3966 8668 3938 8600 3874 8748 3888 8755
3888 8754 3890 8754 3890 8752 3892 8753
3896 8751 3897 8753 3899 8758 3899 8756
3900 8758 3906 8757 3909 8762 3910 8762
3910 8765 3911 8765
TIME...MOT...LOC 2204Z 295DEG 21KT 3948 8652 3901 8748
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
NieldLocal storm report, Jul 24, 6:29 PM EDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
629 PM EDT SUN JUL 24 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0627 PM FUNNEL CLOUD WHITESTOWN 40.00N 86.35W
07/24/2022 BOONE IN TRAINED SPOTTER
&&
ELBLocal storm report, Jul 24, 6:54 PM EDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
654 PM EDT SUN JUL 24 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM FUNNEL CLOUD 2 S CARMEL 39.94N 86.11W
07/24/2022 HAMILTON IN PUBLIC
&&
ELBLocal storm report, Jul 24, 7:30 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
730 PM EDT SUN JUL 24 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM FUNNEL CLOUD 3 E ELLETTSVILLE 39.23N 86.57W
07/24/2022 MONROE IN PUBLIC
&&
ELBSpecial weather statement, Jul 24, 8:22 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
822 PM EDT Sun Jul 24 2022
INZ063-064-071-072-250115-
Brown IN-Bartholomew IN-Jackson IN-Jennings IN-
822 PM EDT Sun Jul 24 2022
...A strong thunderstorm will impact portions of southeastern Brown,
southwestern Bartholomew, Jackson and southwestern Jennings Counties
through 915 PM EDT...
At 822 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Nashville, or 17 miles west of Seymour, moving
southeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Seymour, Brownstown, Crothersville, Hayden, Waymansville, Freetown,
Vallonia, Spurgeons Corner, Elkinsville, Kurtz, Cortland, Stone Head
and Story.
This includes Interstate 65 between mile markers 37 and 58.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until midnight EDT for
central, south central and southeastern Indiana.
&&
LAT...LON 3873 8589 3875 8590 3876 8591 3875 8592
3876 8594 3876 8596 3875 8598 3877 8598
3876 8601 3877 8602 3876 8603 3903 8632
3915 8620 3898 8565 3881 8577 3880 8580
3878 8580 3878 8582 3874 8585 3873 8587
TIME...MOT...LOC 0022Z 305DEG 19KT 3904 8620
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
NieldLocal storm report, Jul 24, 8:42 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
842 PM EDT SUN JUL 24 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM HAIL 1 SW AVON 39.75N 86.40W
07/24/2022 E0.88 INCH HENDRICKS IN AMATEUR RADIO
&&
BHThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 8:22 PM EDT | Special Weather Statement | IND | Jackson | 53 min |
| Jul 24, 9:00 PM EDT | Flash Flood Warning | IND | Daviess, Greene, Knox, Sullivan | 6 hr |
| Jul 24, 9:05 PM EDT | Areal Flood Advisory | IND | Morgan, Putnam | 4 hr |
| Jul 24, 10:36 PM EDT | Special Weather Statement | IND | Rush | 24 min |
| Jul 25, 1:58 AM EDT | Areal Flood Warning | IND | Daviess, Knox | 7 hr |
| Jul 25, 2:49 AM EDT | Areal Flood Warning | IND | Daviess, Greene, Knox, Sullivan | 6 hr |
| Jul 25, 3:32 AM EDT | Flood Watch | IND | Bartholomew, Brown, Clay, Daviess, Decatur, Greene and 9 more | 58 hr |
Nearby
Severe Thunderstorm Warnings in Indiana, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.